Alabama, 2018

Flooding in Alabama, March 1 to 4, 2018

March 1 to 4, 2018 · NWS HUN · 6 events in 3 counties and zones

Widespread heavy rainfall impacted the area from February 28th through the 1st of March, with lingering flooding conditions lasting the better part of 7 days. Rainfall totals of 4 to 6 inches fell across much of the area, leading to areal and river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Widespread heavy rainfall impacted the area from February 28th through the 1st of March, with lingering flooding conditions lasting the better part of 7 days. Rainfall totals of 4 to 6 inches fell across much of the area, leading to areal and river flooding. All of the WFO Huntsville HSA river forecast points had some type of product out for them during this event. To date, that's only happened one or two other times in the office's history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 3:18 AM CST, 11 minutes earlier.

Area forecast discussion, Mar 1, 3:18 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
318 AM CST Thu Mar 1 2018

.NEAR TERM...(Today)
Issued at 318 AM CST Thu Mar 1 2018

Latest surface analysis shows a warm front draped eastward from an
area of low pressure over north-central Mississippi, and a secondary
warm front extending southwestward through Louisiana. The main cold
front, which will impact the TN Valley later today, remains northwest
of the area, from Illinois and into the Southern Plains. North of
the warm front, a widespread area of light to moderate rain
continues to drift to the east, with this activity mainly impacting
extreme northwest Alabama and our southern middle Tennessee counties.
Observations over the last 24 hours suggest rainfall totals of 1 to 3
inches across much of the area, with the highest amounts north of the
TN River. Some locations have received slightly higher amounts, but
these are relatively localized.

Despite the recent break in the rainfall, rain chances will quickly
ramp up just before daybreak as the cold front to our west begins to
move eastward and the rain to our west propagates into the area.
Meanwhile, the surface low over Mississippi is expected to lift to
the northeast over the next couple of hours, dragging the warm front
northward. This will place the TN Valley within the warm sector and
may increase the threat for an isolated strong storm. Although
instability is fairly lacking, a 40 to 50 kt low level jet has
combined with a 90 kt mid level jet streak to give us fairly high
wind shear across the area. So, with the added lift by the warm
front, along with some slightly higher dewpoints later this morning,
this could give us just enough to produce an organized storm. Main
threat would be gusty winds and this threat is fairly marginal as the
cloud cover and rainfall may prevent us realizing any surface based
instability. Of course the main focus for today will continue to be
the threat for localized flooding, along with river flooding, as an
additional 1 to 2 inches of rainfall is expected, especially north of
the TN River. This will obviously exacerbate the already swollen
creeks and streams, so flooding may increase by the late morning
hours. Although areas across the southeast have generally received
less than 1.5 inch of rain so far, will maintain the Flood Watch for
the whole area given some uncertainty on rainfall amounts today and
to avoid any confusion. The watch will end by 6 pm tonight,
with the last of the rainfall exiting the area. However, river
flooding is expected to continue into Friday and over the weekend as
well.

The front will slowly move through the area during the day, bringing
an end to the rainfall late this afternoon. The movement of the front
is a bit challenging when it comes to the diurnal temperatures trend,
as temps may cool initially through noon and then rise again this
afternoon before the colder air begins to filter into the area.
Regardless, high temperatures will not rise much above the lower
60s.

.SHORT TERM...(Tonight through Saturday)
Issued at 318 AM CST Thu Mar 1 2018

The axis of a weakening upper level trough will swing through the
area early this evening, pushing the cold front well south of the TN
Valley. This will give us a much needed break from the widespread
rainfall, at least for a few days. Clouds may struggle to push out of
the area initially tonight, so overnight lows will be dependent on
the strength of the cold air advection. At this point, lows look to
fall into the upper 30s bringing a return to seasonable temperatures
to the TN Valley.

A beautiful, albeit chilly day is forecast for Friday, as high
pressure settles in and a strong northwest flow filters in cooler
air. Although skies are expected to remain clear, high temperatures
will generally be in the lower to mid 50s thanks to the cold air
advection. An upper ridge will build eastward Friday night and into
Saturday, as the surface high begins to move off the Atlantic Coast.
Radiational cooling will be efficient Friday night and help
temperatures fall into the lower 30s, with many locations
experiencing their first freeze in quite some time. Under mostly
clear skies, and with mid/upper level height rises, temperatures
will rebound nicely on Saturday, with highs in the upper 50s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 318 AM CST Thu Mar 1 2018

The upper ridge will continue to shift eastward Saturday night and
into Sunday. Another sub-freezing night is expected, with temps
falling to or slightly below freezing before daybreak on Sunday.
Warmer conditions are expected across the area during the day, as
surface winds veer to the south and the axis of the upper ridge moves
into the TN Valley. Forecast highs are expected to rise into the
lower to mid 60s under mostly clear skies, making for a very pleasant
day across the area. The southerly flow will help advect moisture
across the area and help keep overnight lows on Sunday night in the
upper 30s to lower 40s.

The upper ridge will move east of the area by Monday, as a trough
ejects east of the Rockies. This trough will move eastward through
the day, with a cut-off low developing as it reaches the upper
Mississippi Valley. At the surface, a cold front will extend from the
parent low and track eastward through the day Monday and into Monday
night. Return flow ahead of this system will not be as efficient as
we've seen with our recent rainfall events, however PW values will
still climb to around 0.85 inch, which is near the 75 percentile for
early March. Timing of the system is a bit uncertain, as the GFS is
roughly 6 to 12 hours quicker in moving the system through, as well
as further south with the low. However, at this point, it looks like
the best chances for rain will be Monday night, with rain pushing out
of the area during the day Tuesday.

A strong upper ridge will then try to build eastward through the
remainder of the extended, placing the TN Valley under northwest flow
aloft. This, along with northerly surface flow, will bring a more
seasonal pattern across the TN Valley for the end of next week.
Expect highs to generally be in the mid to upper 50s, with lows in
the 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM CST Wed Feb 28 2018

Most of the shower activity has become more isolated to scattered in
the late evening, as a frontal boundary was oriented in a west to
east manner just south of the region. This front should move
northward as a warm front in the overnight. The northward movement
of this boundary, and the approach of a cold front from the west will
bring more widespread showers to the region before daybreak Thu.
With stronger lift/dynamics with the front, have maintained thunder
as a TEMPO group around sunrise. Southerly winds should become
northwesterly as the front passes Thu AM. Shower activity should
taper off west to east in the afternoon, as slightly drier air
filters in from the NW. NW winds could increase into the 10-20kt
range late Thu afternoon and evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through this afternoon for ALZ001>010-016.

TN...Flood Watch through this afternoon for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:40 PM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
140 PM CST Wed Feb 28 2018

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
140 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Additional rainfall of 1 to 2 inches is expected from this afternoon
through tonight, with locally higher amounts possible. River and
areal flooding is expected, with isolated flash flooding possible. A
Flood Watch is in effect through Thursday.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, mainly along and south of Highway 72 and west
of I-65. These thunderstorms may be capable of strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of showers and thunderstorms will move through with a
cold front on Thursday morning into the early afternoon. This will
bring up to an additional 1 to 2 inches of rain.  This will bring
storm total rainfall amounts into the 2 to 5 inch range. River and
areal flooding will continue on Thursday and possibly linger into
this weekend. A Flood Watch continues through Thursday. In addition,
a few of the thunderstorms could be strong producing gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today through Thursday for flooding, and perhaps isolated
strong to severe thunderstorms.

In the hours before

Local storm report, Feb 28, 9:40 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            3 NE HOLLYWOOD          34.75N 85.94W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            2 FEET OF WATER REPORTED OVER COUNTY ROAD 36
            IN THE 1200 BLOCK.

&&

JMS
Local storm report, Feb 28, 9:48 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
948 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            4 SSE PISGAH            34.62N 85.82W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            ABOUT A FOOT OF WATER OVER US HIGHWAY 40
            NEAR THE HAPPY HOME BAPTIST CHURCH.

&&

JMS
Local storm report, Feb 28, 9:55 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            2 NW HOLLYWOOD          34.74N 85.99W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            AROUND A FOOD OF WATER ACROSS COUNTY ROAD
            229.

&&

JMS
Local storm report, Feb 28, 10:07 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 PM CST WED FEB 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            4 WSW HOLLYWOOD         34.70N 86.02W
02/28/2018                   JACKSON            AL   EMERGENCY MNGR

            ABOUT A FOOT OF WATER OVER TUPELO PIKE NEAR
            CENTER POINT BAPTIST CHURCH.

&&

JMS
Local storm report, Mar 1, 12:14 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLOOD            7 W SKYLINE             34.80N 86.25W
02/28/2018                   JACKSON            AL   AMATEUR RADIO

            ESTIMATE OF 14 INCHES OF WATER FLOWING OVER
            HIGHWAY 65 AT MILE MARKER 11 NEAR MT NEBO
            BAPTIST CHURCH.

&&

JMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Madison

When
March 1, 3:29 AM CST to 7:00 AM CST
Where
Madison County, 2.07 mi N of Nunn Store to 1.65 mi E of Haden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.680, -86.480

Water covering the roadway at King Drake Road and Caldwell Lane.

Flood, Madison

When
March 1, 3:29 AM CST to 7:00 AM CST
Where
Madison County, 2.84 mi W of Gurley to 2.77 mi W of Gurley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -86.430

McMullen Lane at Old Cove Place are covered with water. Flooding is from heavy rainfall, not river flooding just yet.

Flood, Marshall

When
March 1, 8:00 AM CST to March 4, 7:00 AM CST
Where
Marshall County, 1.79 mi SW of Rocky Ridge to 1.61 mi SW of Rocky Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.580, -86.300

Floodwaters from the Paint Rock River covering portions of Butler Mill Road.

Flood, Madison

When
March 1, 8:55 AM CST to March 3, 7:00 AM CST
Where
Madison County, 0.69 mi N of Owens Xrds to 1 mi N of Owens Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.590, -86.470

Floodwaters from Flint River covering the roadway on Old Big Cove Road. Road is being closed at this time.

Flood, Madison

When
March 1, 8:55 AM CST to March 3, 7:00 AM CST
Where
Madison County, 2.27 mi W of Gurley to 1.56 mi W of Gurley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.700, -86.420

Little Cove Road being closed due to floodwaters from the Flint River covering the roadway.

Flood, Limestone

When
March 1, 10:18 AM CST to March 2, 7:00 AM CST
Where
Limestone County, 1.49 mi SSE of Salem to 1.6 mi S of Mt Rozell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.910, -87.110

Patterson Hill Road between Buck Island Road and Cotton Belt Road is barricaded due to the road being washed out. It is closed indefinitely pending repairs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738456, 738457, 738459, 738460, 738463, 738464.